Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Columbia, SC

June 9, 2015Chesterfield County, Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2015, 6:53 PM EDT for Chesterfield County, Kershaw County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2015, 6:53 PM EDT (22:53 UTC)
Expired
Jun 9, 2015, 7:28 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS52 KCAE 092253
SVRCAE
SCC025-055-100000-
/O.NEW.KCAE.SV.W.0041.150609T2253Z-150610T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT TUE JUN 9 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 652 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF KERSHAW...OR 20
  MILES NORTHEAST OF CAMDEN...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCBEE...SOCIETY HILL...PATRICK AND BETHUNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3452 7985 3449 7988 3449 7997 3450 7998
      3449 8005 3438 8027 3440 8054 3457 8052
      3461 8042 3464 7980 3463 7979
TIME...MOT...LOC 2252Z 270DEG 16KT 3451 8043 

$$

HC
1 follow-up statement
441 
WWUS52 KCAE 092328
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT TUE JUN 9 2015

SCC025-055-092337-
/O.CAN.KCAE.SV.W.0041.000000T0000Z-150610T0000Z/
KERSHAW SC-CHESTERFIELD SC-
728 PM EDT TUE JUN 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KERSHAW AND
CENTRAL CHESTERFIELD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3452 7985 3449 7988 3449 7997 3450 7998
      3449 8005 3438 8027 3440 8054 3457 8052
      3461 8042 3464 7980 3463 7979
TIME...MOT...LOC 2327Z 270DEG 16KT 3451 8024 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:44 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 9, 5:44 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT TUE JUN 9 2015

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE FORECAST AREA
THROUGH THURSDAY. HIGH PRESSURE OFF THE SOUTHEAST COAST WILL
CIRCULATE WARM AND MOIST AIR INTO THE AREA THROUGH THE END OF THE
WORK WEEK. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WIDESPREAD AFTERNOON CONVECTION WITH SOME SEVERE STORMS ACROSS
THE CSRA IS GRADUALLY SHIFTING SOUTHWARD EARLY THIS EVENING WHILE
WEAKER SHALLOW CONVECTION HAS DEVELOPED ALONG THE MOISTURE
GRADIENT ACROSS THE NORTHERN MIDLANDS AND PEE DEE REGION.
CONVECTION EXPECTED TO GRADUALLY DIMINISH WITH THE LOSS OF HEATING
LATER THIS EVENING. RAIN COOLED AIR RESULTED IN A DAILY LOW AT AGS
DURING LATE AFTERNOON WHICH IS UNUSUAL THOUGH THE EVENTUAL LOW
COULD STILL BE REACH BETWEEN NOW AND MIDNIGHT TONIGHT. EXPECT
DEBRIS CLOUDS TO PERSIST THROUGH MUCH OF THE NIGHT WHICH ALSO MAY
IMPACT THE AMOUNT OF RADIATIONAL COOLING THAT WILL TAKE PLACE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL CONTINUE SWINGING THROUGH THE
NORTHEAST CONUS WEDNESDAY WITH A WEAK CUTOFF LOW DEVELOPING OVER
THE DEEP SOUTH LATE WEDNESDAY. THE LOW IS FORECAST TO DRIFT
WESTWARD THURSDAY AS THE SUBTROPICAL RIDGE BEGINS TO BUILD INTO
THE SOUTHEASTERN STATES. A MOIST AND MODERATELY UNSTABLE AIRMASS
WILL REMAIN ACROSS THE REGION WEDNESDAY AND THURSDAY WITH PWAT
1.50 TO 2.00 INCHES. MODELS CONTINUE TO INDICATE WEAK SURFACE
TROUGHING. THIS PATTERN SUPPORTS SCATTERED TO NUMEROUS
THUNDERSTORMS ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. WENT
WITH MOS CONSENSUS FOR HIGHS IN THE UPPER 80S AND LOWER 90S AND
LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
BUILDING SUBTROPICAL RIDGE CROSS THE SOUTHEASTERN STATES WILL
BRING TYPICAL SUMMER-TIME WEATHER. BERMUDA HIGH PRESSURE RIDGING
IN AT THE SURFACE WITH SOME LEE-SIDE TROUGHING INTO THE FORECAST
AREA. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS TREND WILL
PREVAIL THROUGH THE WEEKEND INTO EARLY NEXT WEEK...LEADING TO
ABOVE NORMAL TEMPERATURES AND DIURNALLY FAVORED CONVECTION. WILL
KEEP POPS NEAR CLIMO GIVEN SUBSIDENCE BENEATH RIDGING AT THE
SURFACE AND ALOFT. SHOULD SEE DAYTIME HIGHS IN THE LOW TO MID 90S
WITH LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
EXPECT MAINLY VFR CONDITIONS...BUT RESTRICTIONS MAY OCCUR IN
THUNDERSTORMS.

SCATTERED SHOWERS/STORMS ALREADY DEVELOPING THIS AFTERNOON WILL
CONTINUE INTO THE EVENING AIDED BY A SURFACE TROUGH AND DAYTIME
HEATING. VCTS AT ALL TAF SITES MAINLY 20Z THIS AFTERNOON UNTIL 04Z
WEDNESDAY. CAN AMEND VCTS WITH TEMPO TSRA WHEN NECESSARY.
SOUTHWESTERLY WINDS RANGING FROM 5 TO 10 KTS WILL BE PREDOMINANT
TODAY.

EXPECT BKN MIDDLE AND HIGH-LEVEL CIGS OVERNIGHT SO FOG THREAT SHOULD
BE DIMINISHED.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE EXTENDED
PERIOD...ALONG WITH LATE NIGHT/EARLY MORNING FOG AND/OR STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 9, 3:01 AM EDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
301 AM EDT TUE JUN 9 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
101015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
301 AM EDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 3:02 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE JUN 9 2015

SCZ035-041-092000-
BARNWELL-BAMBERG-
302 PM EDT TUE JUN 9 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARNWELL...SOUTHERN
ORANGEBURG AND BAMBERG COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS NEAR ULMER...OR 9 MILES
SOUTH OF DENMARK...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EHRHARDT...OLAR AND GOVAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3316 8124 3329 8119 3324 8086 3324 8085
      3321 8084 3318 8080 3312 8089 3309 8088
      3306 8090 3310 8094 3303 8107 3303 8109
TIME...MOT...LOC 1902Z 290DEG 17KT 3318 8114
Local storm report, Jun 9, 3:27 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     7 S LINCOLNTON          33.69N 82.49W
06/09/2015                   LINCOLN            GA   DEPT OF HIGHWAYS

            LINCOLN COUNTY HIGHWAY MAINTENANCE REPORTED
            SEVERAL TREES DOWN ALONG THOMSON HIGHWAY.

&&

CJR
Local storm report, Jun 9, 3:45 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
345 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     7 S LINCOLNTON          33.69N 82.49W
06/09/2015                   LINCOLN            GA   LAW ENFORCEMENT

            *** 1 INJ ***
            COLUMBIA COUNTY DISPATCH RELAYED REPORT OF A
            TREE LANDING ON A CAR NEAR AMMITY. AT LEAST
            ONE PERSON TRANSPORTED WITH INJURY.

&&

CJR
Local storm report, Jun 9, 4:04 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 NW DEARING            33.44N 82.41W
06/09/2015                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            MCDUFFIE COUNTY DOT REPORTED SEVERAL TREES
            DOWN ALONG WELLMAKER ROAD. TIME ESTIMATED
            FROM RADAR.

&&

CJR
Local storm report, Jun 9, 4:45 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     BLYTHE                  33.30N 82.20W
06/09/2015                   RICHMOND           GA   PUBLIC

            PUBLIC REPORTED LARGE TREE LIMBS DOWN DUE TO
            THUNDERSTORM WINDS IN BLYTHE.

&&

CJR
Local storm report, Jun 9, 4:52 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT TUE JUN 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NNW GLOVERVILLE       33.59N 81.83W
06/09/2015  E1.00 INCH       AIKEN              SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL VIA
            SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:16 PM EDTSpecial Weather StatementCAELexington44 min
Jun 9, 1:48 PM EDTSpecial Weather StatementCAEBarnwell57 min
Jun 9, 1:55 PM EDTSpecial Weather StatementCAEOrangeburg50 min
Jun 9, 2:10 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jun 9, 2:23 PM EDTSevere Thunderstorm WarningCAEMcCormick52 min
Jun 9, 3:02 PM EDTSpecial Weather StatementCAEBamberg58 min
Jun 9, 3:41 PM EDTSevere Thunderstorm WarningCAEAiken64 min
Jun 9, 4:06 PM EDTSevere Thunderstorm WarningCAEAiken54 min
Jun 9, 6:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min
Jun 9, 7:59 PM EDTSpecial Weather StatementCAEChesterfield61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.